Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 25, NWS Birmingham, AL

April 3, 2018Fayette County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 3, 2018, 9:44 PM CDT for Fayette County, Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2018, 9:44 PM CDT (02:44 UTC)
Expired
Apr 3, 2018, 10:45 PM CDT
In force
61 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Fayette County, AL

The radar

The Columbus AFB radar (KGWX), 65 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 7:14 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1767 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

101 
WUUS54 KBMX 040244
SVRBMX
ALC057-040345-
/O.NEW.KBMX.SV.W.0025.180404T0244Z-180404T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
944 PM CDT TUE APR 3 2018

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Fayette County in west central Alabama...

* Until 1045 PM CDT

* At 944 PM CDT, severe thunderstorms were located along a line
  extending from near Columbus to 6 miles southeast of Hamilton,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Winfield, Fayette, Berry, Glen Allen, Belk, Gu-
  Win, Bankston, Boley Springs, Bluff, Stone Wall, Bazemore, Wayside,
  Richard Arthur Field, Fayette County Public Lake, Bevill State
  College Fayette, Hubbertville and Fowlers Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3392 8795 3391 8764 3387 8763 3387 8753
      3369 8753 3369 8742 3360 8743 3361 8763
      3358 8765 3358 8767 3355 8766 3352 8768
      3353 8795
TIME...MOT...LOC 0244Z 287DEG 45KT 3350 8844 3409 8788 

HAIL...<.75IN
WIND...60MPH
 
$$

32/Davis
1 follow-up statement
630 
WWUS54 KBMX 040328
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1028 PM CDT TUE APR 3 2018

ALC057-040345-
/O.CON.KBMX.SV.W.0025.000000T0000Z-180404T0345Z/
Fayette AL-
1028 PM CDT TUE APR 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR FAYETTE COUNTY...

At 1027 PM CDT, severe thunderstorms were located along a line
extending from near Belk to near Glen Allen, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Fayette, Berry, Glen Allen, Belk, Bankston, Boley Springs, Stone
Wall, Bazemore, Richard Arthur Field, Fayette County Public Lake,
Bevill State College Fayette, Hubbertville and Fowlers Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3383 8789 3391 8775 3391 8764 3387 8763
      3387 8753 3369 8753 3369 8742 3360 8743
      3361 8763 3358 8765 3358 8767 3355 8766
      3352 8768 3354 8795 3371 8795
TIME...MOT...LOC 0327Z 282DEG 33KT 3362 8791 3387 8770 

HAIL...0.75IN
WIND...60MPH
 
$$

17/KLAWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 6:47 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 3, 6:47 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
647 PM CDT Tue Apr 3 2018

.UPDATE...
Aviation Discussion.

&&

.SHORT TERM...
Through Tonight.

Very warm southerly flow today has pushed surface temperatures
into the lower 80s across most of Central Alabama. A strong
capping inversion has suppressed convection this afternoon with
the cumulus not showing much vertical development. A pre-frontal
line of convection has developed across western Arkansas and
north Texas. A separate area of thunderstorms over east Texas has
been expanding northeast. It is likely this cluster of storms
will eventually form a line of storms later this afternoon that
moves into northwest Alabama this evening. The air mass over west
Alabama will be untapped as the squall line moves into the area.
CAPE values across northwest Alabama will be near 1500 j/kg with
0-3Km SRH values around 350 k/kg. The northwest counties of
central Alabama have been upgraded to an enhanced risk of severe
storms, where the tornado threat will also be highest. Straight-
line winds will be the primary threat as the line accelerates
eastward. A gradual weakening of the line is expected as it
approaches the I-59 corridor, but still potent enough for isolated
wind damage. Gradient winds ahead the the squall line will be in
the 15-20 mph range with gusts to 35 mph at times.

58/rose

.LONG TERM...
Wednesday through Monday.

Behind the front, we'll notice roughly a 20 degree drop in
temperatures fairly quickly Wednesday morning as cold air advection
pushes into the area. Expect a mild day overall on Wednesday as high
pressure builds in across the area. Clear skies and calm winds
Wednesday night into Thursday will lead to effective radiational
cooling with temperatures dropping into the 30s for most of Central
AL. Counties in the north could drop near or below freezing, so will
add mention for cold weather impacts in the HWO for Thursday
morning.

Our frontal passage looks to be Friday evening into Saturday as a
cold front slides across the area, increasing our rain chances.
Moisture return ahead of the system isn't overly impressive, which
will limit the instability and any severe potential for the weekend.
Another system approaches for early next week, but models vary
substantially on timing, instability, and available moisture.
Therefore, will continue monitoring model trends to determine any
severe potential, but the significant differences between the GFS
and ECMWF lead to too low of confidence to add anything into the HWO
for early next week.

25/Owen

&&

.AVIATION...
00Z TAF Discussion.

A potent storm system will sweep across the Central Gulf Coast
region tonight. South winds 12-22 kts with higher gusts will prevail
this evening ahead of a fast-moving squall line. Made minor changes
to adjust for arrival timing of the squall line; near a KTCL-KBHM
line by 04z, near KEET by 05z, and near KASN-KANB by 06Z. Portions
of the line will contain large hail and wind gusts in excess of 50
mph. A gradual weakening trend is expected after 06Z. Widespread
MVFR cigs expected behind the squall line, but rapid drying in the
low levels will bring clearing skies to the northern TAFS between
09z and 12z.

Winds behind the squall line become westerly, then northwesterly
just before sunrise, with sustained wind up to 12kts with higher
gusts.

14

&&

.FIRE WEATHER...

Scattered showers are possible this afternoon before wetting
rains will be possible for tonight into Wednesday with the
arrival of the next frontal system. Much colder weather expected
Wednesday into Thursday. There are no fire weather concerns at
this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     47  58  32  67  45 /  90  10   0   0  10
Anniston    49  59  34  68  46 /  90  20   0   0  10
Birmingham  48  60  35  70  48 /  90  10   0   0  10
Tuscaloosa  49  62  36  70  48 /  90  10   0   0  10
Calera      49  60  36  70  48 /  90  20   0   0  10
Auburn      57  62  38  69  46 /  90  40   0   0  10
Montgomery  56  65  37  72  46 /  90  30   0   0   0
Troy        59  64  37  71  45 /  80  50   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 3, 11:33 AM CDT, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1133 AM CDT Tue Apr 3 2018

ALZ011>015-017>050-041945-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1133 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

Severe storms are possible tonight generally along and north of
I-85, with a higher threat for areas north of I-59. Damaging winds,
large hail, and a few brief tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Cold weather expected Wednesday night into Thursday morning. Areas
in the North Central Alabama could drop to near or below freezing.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed tonight.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 9:10 PM CDTSevere Thunderstorm WarningBMXLamar, Marion80 min
Apr 3, 9:51 PM CDTSevere Thunderstorm WarningBMXWalker, Winston54 min
Apr 3, 9:55 PM CDTSpecial Weather StatementBMXPickens65 min
Apr 3, 10:31 PM CDTSpecial Weather StatementBMXTuscaloosa, Walker59 min
Apr 3, 10:49 PM CDTSpecial Weather StatementBMXGreene, Pickens, Sumter56 min
Apr 3, 10:52 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson53 min
Apr 3, 11:29 PM CDTSpecial Weather StatementBMXEtowah, St. Clair61 min
Apr 3, 11:49 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah56 min
Apr 4, 12:03 AM CDTSpecial Weather StatementBMXBibb, Calhoun, Perry, Shelby, Talladega57 min
Apr 4, 12:21 AM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Randolph, Talladega54 min
Apr 4, 12:42 AM CDTSpecial Weather StatementBMXAutauga, Chilton, Coosa, Dallas, Lowndes63 min
Apr 4, 1:34 AM CDTSevere Thunderstorm WarningBMXCoosa, Elmore45 min
Apr 4, 3:14 AM CDTFreeze WarningBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 10 more29 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.